Q: Menstrual Cycle & Mood Changes
Every time I get 3 days from one of my irregular periods, I get
manic, and it inevitably it is the worst mania I get. I got in big trouble
this time. I can't predict my periods, nor can I stop them really.
1) Is there anything that can help this?
2) Can hormones make other med levels dip? My depakote level (I'm
increasing) at 750 mgs was 60; it dipped to 51 on 1000 mgs, which was right
before the incident. I also take 1200 mgs of lithium and ativan prn.
Anxiously awaiting a response before hormones make homicide seem dandy,
Dear Ms. Anonymous --
Well, first, you're not alone. Menstrual cycle exacerbations of underlying
bipolar disorder are extremely common (although your experience of it is
probably on the more severe end of the spectrum, unfortunately). There are
two main ways to approach this.
First, you can try to increase your mood stabilizers
(move the Depakote up, to 1500 using the ER version, hoping thereby to avoid the
weight gain that Depakote can produce at higher doses; don't do this on your own
and don't do it with the non-ER version or the odds of appetite increase and
weight gain are very high). Generally when I've been treating women who
have both menstrually related symptoms and a clear underlying bipolar disorder,
as they get better the perimenstrual exacerbations are the "last thing to
go"; i.e. things get pretty stable except right then. When we
increase the mood stabilizer just slightly, often that "last little
bit" of symptoms will come under control as well.
Secondly (although this should probably be first,
actually) there is the "why are you irregular?" question. Maybe
there's a solution there. If you're still pretty young (reproductively
speaking), you might have PCOS,
so you need to learn about that, and about it's big cousin,
syndrome. But bipolar disorder itself may produce menstrual cycle
irregularity, particularly when coupled with a history of severe emotional
stressors, so you might end up with no clear answer for the irregularity (but an
evaluation by an OB-Gyn, if you haven't had one, is definitely warranted).
If you're reproductively older, then "perimenopause"
could be an issue. This brings you into the whole complicated issue of
whether to consider replacement hormones, which ends up in a complicated
of hormone risks. But, several doctors I've heard on this subject,
including Dr. Marjorie Shuer, emphasize that stable, non-fluctuating estrogen
levels may help keep mood/sleep/energy more stable. So this might be an
option if your doctors feel comfortable giving you estrogen and progesterone
(both, not estrogen alone because of the risks of endometrial cancer with
estrogen alone, the best demonstrated risk of hormone replacement).
Finally, you can read, if you haven't encountered it
from the above links, my essay on using
to treat metabolic syndrome and whether this might just possibly treat mood
symptoms associated with the metabolic problem. This might be
relevant to you, I'm not sure.
Published December, 2002